Research Activities, August 2013
Nursing home residents with dementia have an increased risk of adverse events from warfarin
Elderly Health/Long-Term Care
Many of the 1.6 million nursing home residents with dementia have multiple illnesses and take many potentially interacting medications. A new study found that nursing home residents with dementia who are being treated with the blood-thinner warfarin to prevent blood clots due to other conditions are at higher risk of adverse warfarin events (AWEs) than are residents without dementia.
The researchers studied a group of 435 nursing home residents receiving warfarin therapy (218 of whom had been diagnosed with dementia, 217 without dementia), and observed these residents for up to 12 months. Residents with dementia received warfarin treatment for 10 percent fewer days (239 days vs. 262 days), but had essentially the same number of international normalized ratio (INR) tests (to monitor whether the blood is sufficiently thinned to prevent blood clots or too thinned and thus risk hemorrhage).
There was no difference for residents with or without dementia in the number of days with an INR in the subtherapeutic, therapeutic, and supratherapeutic range. After adjusting for resident and facility characteristics, the researchers found that residents with dementia had a significant 36 percent higher risk of a preventable or potential adverse warfarin event than residents without dementia. Having more than the all-facility median for registered nurse or licensed practical nurse time available per resident reduced the risk of a preventable or potential adverse warfarin event by a significant 34 percent.
The findings were based on data from a clinical trial conducted in 26 Connecticut nursing homes. The study was funded in part by AHRQ (HS16463).
More details are in "Dementia and risk of adverse warfarin-related events in the nursing home setting," by Jennifer Tjia, M.D., M.S.C.E., Terry S. Field, D.Sc., M.P.H., Katherine M. Mazor, Ed.D., and others in the October 2012 American Journal of Geriatric Pharmacology 10(5), pp. 323-330.
Page originally created August 2013